Wisconsin, 2017

Dense Fog in Wisconsin, July 7, 2017

July 7, 2017 · NWS MKX · 1 event in 1 county or zone

Dense fog was a factor in a couple accidents in Columbia County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Dense fog was a factor in a couple accidents in Columbia County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 3:37 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 3:37 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
437 AM CDT Fri Jul 7 2017

Today and Tonight...Forecast Confidence is medium.

A cold front will pass this morning with cold advection increasing
into the afternoon. The core of a shortwave trough will dig sewd
from Canada to east central WI. Dewpoints will be lowering during
this time but MLCAPE to 500 J/kg looks reasonable for this time.
Thus more scattered to numerous showers and tstorms for the
afternoon and evening with highest chances over east central WI.
High temps near 80F expected but becoming cooler near Lake MI. Nly
winds will then decrease tnt with clearing skies and low temps in
the 50s.

.SATURDAY THROUGH MONDAY...Forecast confidence is medium.

A progressive northwest flow pattern will prevail aloft. Look for
quiet weather on Saturday, as surface high pressure passes to our
south. Things turn more active later Sunday into Monday, as a mid-
level wave drops southeast through the western Great Lakes. The
medium range guidance suggest convective development during this
time, with indications of a possible mesoscale convective system
somewhere in the region. The greater chances for this may be in our
west, which is closer the north to south oriented instability
axis centered over Minnesota and Iowa. There is still uncertainty.
At least modest deep layer shear should be present. The day three
marginal risk from the SPC for most of our area appears prudent
at this time. Temperatures will be near normal.

.TUESDAY THROUGH FRIDAY...Forecast confidence is medium.

The upper flow remains progressive and west to northwesterly.
Our next chance for showers and thunderstorms appears to be late
Tuesday into Wednesday with a mid-level wave and weak low pressure
system. There is model disagreement in timing the individual
waves beyond this period, so only have slight chance to chance
PoPs for Thursday and Friday. Temperatures should be near normal
trending towards above normal by later in the week.

&&

.AVIATION(09Z TAFS)...Patchy fog is possible again this morning
mainly in low lying areas. Otherwise sct-bkn040-050 cumulus will
form for the late morning and afternoon. Sct showers and tstorms
are expected in the afternoon and evening.

&&

.MARINE...Nnely flow will become established this morning with
the passage of a cold front. The winds will back to nnw tonight
into Sat with a lake breeze for the afternoon. Wave heights will
remain 2 feet or less.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Today/Tonight and Aviation/Marine...Gehring
Saturday through Thursday...SPM
Hazardous weather outlook, Jul 7, 3:30 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
430 AM CDT Fri Jul 7 2017

WIZ046-047-051-052-056>060-062>072-080930-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
430 AM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and evening.
Some of these thunderstorms may be strong, with gusty winds and
small hail. An isolated severe thunderstorm producing quarter size
hail or 60 mph wind gusts is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms on Sunday into Monday. Strong
thunderstorms are possible. Additional thunderstorm chances will
persist at times into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of heavy rainfall, hail, and gusty winds are
appreciated through this evening. Spotter activation will not be
needed.

LMZ643>646-080930-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
430 AM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and evening.
Some of these thunderstorms may be strong, producing gusty winds
and small hail. An isolated severe thunderstorm is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for thunderstorms on Sunday into Monday. Strong
thunderstorms are possible. Additional thunderstorm chances will
persist at times into Thursday.

SPM

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 7, 1:38 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
238 AM CDT FRI JUL 7 2017

WIZ070>072-070815-
Walworth-Racine-Kenosha-
238 AM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WALWORTH...RACINE
AND KENOSHA COUNTIES...

At 237 AM CDT, a strong thunderstorm was located over Eagle Lake, or
near Union Grove, moving southeast at 35 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant, Union
Grove, East Troy, Paddock Lake, Wind Lake, Camp Lake, Rochester,
Silver Lake, Browns Lake, Waterford North, Potter Lake, Eagle Lake,
Bohners Lake, Salem, Burlington and Waterford.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4276 8848 4284 8838 4284 8816 4271 8777
      4267 8779 4266 8781 4261 8782 4259 8781
      4253 8781 4249 8786 4249 8807
TIME...MOT...LOC 0737Z 305DEG 32KT 4272 8811

HENTZ
Special weather statement, Jul 7, 2:10 AM CST, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
310 AM CDT FRI JUL 7 2017

WIZ071-072-070845-
Racine-Kenosha-
310 AM CDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN KENOSHA COUNTY...

At 310 AM CDT, a strong thunderstorm was located over Pleasant
Prairie, moving southeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Kenosha, Pleasant Prairie and Bristol.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4256 8806 4268 8795 4262 8782 4260 8782
      4259 8781 4252 8781 4249 8780 4249 8798
TIME...MOT...LOC 0810Z 307DEG 37KT 4258 8796

SPM
Local storm report, Jul 7, 2:50 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 AM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND GST     1 NE KENOSHA            42.59N 87.81W
07/07/2017  M45 MPH          LMZ646             WI   C-MAN STATION

            MESONET STATION KNSW3, KENOSHA LAKESHORE.

&&
Local storm report, Jul 7, 3:50 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 AM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             KENOSHA                 42.59N 87.82W
07/07/2017  M0.50 INCH       KENOSHA            WI   PUBLIC

            PHOTO SHARED VIA SOCIAL MEDIA OF HALF INCH
            TO DIME SIZE HAIL.

&&

SPM
Local storm report, Jul 7, 3:55 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
455 AM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 PM     TSTM WND GST     BEAVER DAM              43.47N 88.84W
07/06/2017  E50 MPH          DODGE              WI   PUBLIC

            MULTIPLE 1 INCH DIAMETER LIMBS DOWN. RELAYED
            VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.

&&

SPM
Local storm report, Jul 7, 4:03 AM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
503 AM CDT FRI JUL 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HAIL             4 W WESTFIELD           43.89N 89.57W
07/06/2017  M1.00 INCH       MARQUETTE          WI   PUBLIC

            DELAYED REPORT. QUARTER SIZE HAIL IN
            LAWRENCE. ALSO MULTIPLE TREE BRANCHES DOWN.
            TIME ESTIMATED FROM RADAR.

&&

SPM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Columbia

When
July 7, 5:50 AM CST to 8:00 AM CST
Where
Columbia forecast zone
Injuries
0 direct, 3 indirect
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

A school bus rolled over into a steep ditch on highway 60 while negotiating a sharp curve in dense fog. This occurred near the intersection of highway 60 and highway 51 in Leeds Township. The driver was the only occupant. Another accident occurred in dense fog at the intersection of highway 51 and Goose Pond Road in the Arlington Township. A semi-truck collided with a car. The semi-truck driver was then hit by a car as he warned oncoming traffic of the accident. He sustained serious injuries.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710955.